Kansas, 2007

Flash Flooding in Kansas, June 18 to 19, 2007

June 18 to 19, 2007 · NWS EAX · 3 events in 2 counties and zones

Thunderstorms with very heavy rains caused flash flooding in portions of Linn and Miami counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Thunderstorms with very heavy rains caused flash flooding in portions of Linn and Miami counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 18, 6:05 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 18, 6:05 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
705 PM CDT MON JUN 18 2007

...UPDATED AVIATION...

.DISCUSSION...

SFC COLD FRONT EXTENDED FROM SRN MINNESOTA THROUGH THE NW TIP OF
MISSOURI LATE THIS AFTERNOON. NUMEROUS SHOWERS AND EMBEDDED
THUNDERSTORMS CONTINUED ACROSS THE LOWER MISSOURI RIVER VALLEY AS
DEEP MOISTURE ADVECTED INTO THE AREA ALONG WITH A POCKET MIDLEVEL
ENERGY DERIVED FROM THE REMNANTS OF THE OLD SRN PLAINS CUTOFF
SYSTEM. FURTHER LIFT IS ALSO BEING PROVIDED SHORTWAVE ENERGY
ROTATING AROUND THE BASE OF THE LARGER NRN STREAM TROUGH AXIS IN
CNTRL NEBRASKA. SOUNDINGS FROM AROUND THE REGION SHOW A RATHER
TROPICAL TYPE THERMODYNAMIC PROFILE WITH A NEARLY UNCAPPED SATURATED
ATMOSPHERIC COLUMN. THIS ENVIRONMENT IS CURRENTLY CHARACTERIZED BY
SBCAPES NEAR 1500 J/KG...WITH VERY WEAK SHEAR PROFILES...AND WILL
LEAD TO RATHER LOW CHANCES FOR SEVERE WEATHER THIS AFTERNOON AND
EVENING. INDIVIDUAL THUNDERSTORMS SHOULD BE QUITE EFFICIENT RAINFALL
PRODUCERS WITH PW VALUES IN EXCESS OF 1.75 INCHES. HOWEVER...HYDRO
ISSUES ARE EXPECTED TO BE VERY LIMITED GIVEN QUITE HIGH FFG AND
HEADWATER GUIDANCE...AND THE EXPECTATION OF PROGRESSIVE THUNDERSTORM
GROUPS.

AS THE SRN SYSTEM MIDLEVEL COLD POCKET PROGRESSES EAST OF THE AREA
THIS EVENING...AND CONVERGENCE ALONG THE FRONTAL BOUNDARY WEAKENS
SIGNIFICANTLY...EXPECTING OVERALL SHOWER COVERAGE TO DECREASE
RAPIDLY FROM NW THROUGH SE. FRONTAL BOUNDARY WILL ALSO BEGIN TO LOSE
ITS SWD PUSH THIS EVENING AS NRN STREAM ENERGY QUICKLY LIFTS INTO
THE UPPER MIDWEST. HOWEVER...THERE SHOULD BE ENOUGH PROGRESSION TO
ALLOW FOR DRIER AIRMASS NOTED OVER CNTRL NEBRASKA TO GRADUALLY
FILTER INTO THE FORECAST AREA...AND ERODE POST FRONTAL CLOUD DECK.

FRONTAL BOUNDARY IS EXPECTED TO STALL SOMEWHERE SOUTH OF THE
FORECAST AREA LATER TONIGHT...AND THE FOCUS FOR TUESDAY AND
WEDNESDAY WILL BE RESIDUAL MOISTURE BEING LIFTED BACK NORTH ON THE
TAIL END OF THE FRONT TOWARDS HIGHER TERRAIN IN CNTRL AND WRN
KANSAS. MODELS ARE QUITE VARIABLE IN PLACEMENT OF QPF FIELDS FOR
SUCH A RETURN FLOW EVENT...AND DISPLAY NUMEROUS AREAS OF TYPICAL
CONVECTIVE FEEDBACK. HAVE FOLLOWED A MAINLY DRY FORECAST FEELING THE
IMPETUS FOR RETURN FLOW ISENTROPIC LIFT WILL BE LIMITED TO THE
WEST...AND EVENTUALLY NORTH OF THE CWA.

21

EXTENDED DISCUSSION (WEDNESDAY THROUGH MONDAY)...

MODELS ARE IN GENERAL AGREEMENT THAT A LARGE TROUGH WILL DEVELOP
OVER THE EASTERN PACIFIC THIS COMING WEEK...INDUCING A DOWN STREAM
RIDGE ACROSS THE WESTERN CONUS WITH ITS AXIS OVER THE ROCKIES. THE
CONSENSUS IS THAT RIDGE AXIS WILL STAY WEST OF THE CWA THROUGH THE
WEEKEND...HELPING TEMPERATURES JUMP ABOVE NORMAL. THE CONTENTION IS
HOW THE MODELS HANDLE THE MULTIPLE SHORTWAVES EJECTING FROM THE EAST
PACIFIC LOW INTERACT WITH THE RIDGE. MODEL RUNS HAVE BEEN FLIPPING
BACK AND FORTH ON HOW MUCH THESE WAVES BEAT THE RIDGE DOWN...WHICH
IN TURN EFFECTS HOW FAR SOUTH ASSOCIATED PRECIPITATION GETS IN THE
PLAINS.

GIVEN THE VOLATILITY OF THE MODELS I HAVE SHIED AWAY FROM LEANING
TOO HEAVILY ON ANY ONE MODEL OVER THE OTHER. THE SCENARIO AS
ENVISIONED WOULD HAVE MULTIPLE MCS/S MOVING THROUGH THE NORTHERN
PLAINS OVER THE UPCOMING WEEK AS BITS OF ENERGY EJECT FROM THE LOW
IN THE PACIFIC. THE BEST OPPORTUNITY FOR STORMS TO MAKE IT AS FAR
SOUTH AS EASTERN KANSAS AND MISSOURI LOOKS TO ARRIVE FRIDAY AND/OR
FRIDAY NIGHT AS A LARGE CHUNK OF ENERGY MOVES EAST. THE
GFS...GEM...AND ECMWF ALL ADVERTISE THIS FEATURE TO MOVE THROUGH
SHALLOW NORTHWEST FLOW FRIDAY AND FRIDAY NIGHT DRAGGING A WEAK FRONT
SOUTHEAST THROUGH THE CENTRAL PLAINS. MOISTURE RETURN AHEAD OF THIS
SYSTEM IS A LITTLE NEBULOUS GIVEN OUR POSITION RELATIVE TO THE RIDGE
AXIS. AS A RESULT WE HAVE SIMPLY KEPT OUR SILENT SLIGHT CHANCE POPS
TO COVER THAT TIME FRAME.

OTHERWISE...HAVE MERELY BUMPED TEMPERATURES THROUGH THE WEEKEND AND
INTO EARLY NEXT WEEK GIVEN THE POSITIVE HEIGHT ANOMALIES PROGGED
THROUGH THE END OF THE FORECAST.

CUTTER

&&

.AVIATION...

TIMING OF BACK EDGE OF SCT CONVECTION BRINGS STORMS INTO TERMINALS
AROUND 01Z. BROUGHT IN MVFR CIGS AND VIS WITH THESE TSTMS PER
UPSTREAM OBSERVATIONS. A FEW MVFR CIGS COULD LINGER POST
CONVECTION...HOWEVER OBSERVATIONS ALONG AND BEHIND FRONT SUGGEST A
RAPID RETURN TO VFR CONDITIONS. SIGNIFICANT UNCERTAINTY REGARDING
VSBY DURING THE EARLY MORNING HOURS AS WINDS BECOME LGT AND VRBL
UNDER CLEARING SKIES AND WET GROUNDS. THIS MAY LEAD TO SOME MVFR
CONDITIONS...HOWEVER A DRIER AIRMASS IS FORECAST TOP ADVECT TO
TERMINALS...POSSIBLY PRECLUDING BR/HZ DEVELOPMENT.

21

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 18, 11:48 AM CST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1248 PM CDT MON JUN 18 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1248 PM CDT MON JUN 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE INTO NORTHWEST MISSOURI FROM EASTERN NEBRASKA
THIS AFTERNOON...AND MEET WITH EXTENSIVE MOISTURE AND A WEAK UPPER
LEVEL LOW PRESSURE SYSTEM APPROACHING FROM THE SOUTH. THIS WILL LEAD
TO OCCASIONAL THUNDERSTORMS THROUGH THE AFTERNOON AND EVENING HOURS.
THERE IS A VERY SLIGHT CHANCE A FEW OF THE STRONGEST STORMS COULD
PRODUCE LOCALLY DAMAGING WINDS AND VERY HEAVY RAINFALL THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM PREDICTABILITY IS TOO LOW AT THIS TIME TO INCLUDE IN THIS
OUTLOOK FOR THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR A BRIEF PERIOD THIS AFTERNOON
AND EVENING.

21

In the hours before

Special weather statement, Jun 18, 3:02 PM CST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
402 PM CDT MON JUN 18 2007

MOZ025-182130-
MACON-
402 PM CDT MON JUN 18 2007

...SIGNIFICANT WEATHER ALERT FOR MACON COUNTY UNTIL 430 PM CDT...

AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF ATLANTA...OR 10 MILES
NORTHWEST OF MACON...MOVING NORTHEAST AT 40 MPH.

THIS STORM WILL BE NEAR...
  7 MILES SOUTHEAST OF LA PLATA BY 410 PM CDT.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

SAW
Special weather statement, Jun 18, 3:49 PM CST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
449 PM CDT MON JUN 18 2007

MOZ040-182230-
HOWARD-
449 PM CDT MON JUN 18 2007

...SIGNIFICANT WEATHER ALERT FOR HOWARD COUNTY UNTIL 530 PM CDT...

AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GLASGOW...MOVING NORTHEAST AT 35 MPH.

THIS STORM WILL BE NEAR...
  7 MILES NORTHWEST OF FAYETTE BY 455 PM CDT.
  ARMSTRONG BY 505 PM CDT.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

SAW
Special weather statement, Jun 18, 3:56 PM CST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
456 PM CDT MON JUN 18 2007

KSZ057-182245-
MIAMI-
456 PM CDT MON JUN 18 2007

...SIGNIFICANT WEATHER ALERT FOR MIAMI COUNTY UNTIL 545 PM CDT...

AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF LOUISBURG...MOVING EAST AT 10
MPH.

THIS STORM WILL BE NEAR...
  LOUISBURG BY 515 PM CDT.

THE TOWNS OF WAGSTAFF...HILLSDALE...CHILES AND BUCYRUS ARE ALSO IN
THE PATH OF THIS STORM.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

SAW
Special weather statement, Jun 18, 4:10 PM CST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
510 PM CDT MON JUN 18 2007

MOZ033-182315-
RANDOLPH-
510 PM CDT MON JUN 18 2007

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN RANDOLPH COUNTY UNTIL 615
PM CDT...

AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARMSTRONG...OR 10 MILES NORTHEAST OF
GLASGOW...MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL BE NEAR...
  HIGBEE BY 530 PM CDT.
  HUNTSVILLE BY 535 PM CDT.
  MOBERLY BY 550 PM CDT.

THE TOWN OF RENICK IS ALSO IN THE PATH OF THIS STORM.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

SAW
Special weather statement, Jun 18, 4:46 PM CST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
546 PM CDT MON JUN 18 2007

MOZ053-182330-
BATES-
546 PM CDT MON JUN 18 2007

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN BATES COUNTY UNTIL 630
PM CDT...

AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DREXEL...OR 10 MILES NORTHEAST OF LA
CYGNE...MOVING SOUTHEAST AT 25 MPH.

THIS STORM WILL BE NEAR...
  ADRIAN BY 620 PM CDT.
  BUTLER BY 630 PM CDT.

THE TOWNS OF MERWIN...AMSTERDAM AND PASSAIC ARE ALSO IN THE PATH OF
THIS STORM.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

SAW

The radar

The Pleasant Hill radar (KEAX), 82 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Linn

When
June 18, 8:00 PM CST to 11:00 PM CST
Where
Linn County, 1 mi N of Parker
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.344, -95.000

Water was reported overflowing road at 2300 and Devlon.

Flash Flood, Miami

When
June 18, 8:30 PM CST to June 19, 12:30 AM CST
Where
Miami County, 5 mi S of Osawatomie
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.428, -94.930

Barricades put up due to flooding over PLum Creek Road.

Flash Flood, Miami

When
June 18, 11:22 PM CST to June 19, 3:22 AM CST
Where
Miami County, 10 mi ENE of Fontana
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.485, -94.659

Car were reported submerged due to rising water near 69 Highway and 359th Street. Driver had to swim to safety.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33745, 33746, 33747.